Alert archive / Kansas / Freeze Warnings in 2016
Freeze Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 12, 2016, 3:40 AM CDT for 9 counties in Kansas. It took effect at Oct 13, 2016, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 3:40 AM CDT (08:40 UTC)
- In effect from
- Oct 13, 2016, 1:00 AM CDT
- Expired
- Oct 13, 2016, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
281 WWUS73 KTOP 120840 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 340 AM CDT WED OCT 12 2016 KSZ008>012-020-122100- /O.UPG.KTOP.FZ.A.0001.161013T0600Z-161013T1500Z/ /O.NEW.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA 340 AM CDT WED OCT 12 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS THE AREA THURSDAY MORNING. * IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR THESE LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ021>023-122100- /O.NEW.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/ CLAY-RILEY-POTTAWATOMIE- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...WAMEGO... ST. MARYS 340 AM CDT WED OCT 12 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. * TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS THE AREA THURSDAY MORNING. * IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR THESE LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ024-026-034>040-054>056-122100- /O.NEW.KTOP.FR.Y.0001.161013T0600Z-161013T1500Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA... PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE... MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY... COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA... MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA... OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK... OTTAWA 340 AM CDT WED OCT 12 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY. * TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND 35 DEGREES BY THURSDAY MORNING. * IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
825 WWUS73 KTOP 122025 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED OCT 12 2016 KSZ008>012-020>023-131000- /O.CON.KTOP.FZ.W.0003.161013T0600Z-161013T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS 325 PM CDT WED OCT 12 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY... * TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS THE AREA THURSDAY MORNING. * IMPACTS...THIS WOULD BE THE FIRST FREEZE OF THE AUTUMN FOR THESE LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ024-026-034>040-054>056-131000- /O.CON.KTOP.FR.Y.0001.161013T0600Z-161013T1500Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA... PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE... MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY... COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA... MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA... OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK... OTTAWA 325 PM CDT WED OCT 12 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT THURSDAY... * TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND 36 DEGREES BY THURSDAY MORNING. * IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
854 WWUS73 KTOP 130830 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 330 AM CDT THU OCT 13 2016 KSZ008>012-020>023-131500- /O.CON.KTOP.FZ.W.0003.000000T0000Z-161013T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS 330 AM CDT THU OCT 13 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES OF 32 DEGREES OR COLDER ARE EXPECTED ACROSS THE AREA THIS MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ024-026-034>040-054>056-131500- /O.CON.KTOP.FR.Y.0001.000000T0000Z-161013T1500Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA... PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE... MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY... COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA... MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA... OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK... OTTAWA 330 AM CDT THU OCT 13 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BETWEEN 33 AND 36 DEGREES BY THURSDAY MORNING. * IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
528 WWUS73 KTOP 131458 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 958 AM CDT THU OCT 13 2016 KSZ008>012-020>023-131600- /O.EXP.KTOP.FZ.W.0003.000000T0000Z-161013T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE- INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER... CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS... FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA... CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS 958 AM CDT THU OCT 13 2016 ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... TEMPERATURES ARE ABOVE FREEZING AT MOST LOCATIONS. $$ KSZ024-026-034>040-054>056-131600- /O.EXP.KTOP.FR.Y.0001.000000T0000Z-161013T1500Z/ JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...HOLTON...VALLEY FALLS...OSKALOOSA... PERRY...MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE... MINNEAPOLIS...BENNINGTON...ABILENE...HERINGTON...JUNCTION CITY... COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA... MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA... OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK... OTTAWA 958 AM CDT THU OCT 13 2016 ...FROST ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING... TEMPERATURES ARE ABOVE FREEZING AT MOST LOCATIONS. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 12, 12:03 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Oct 12, 12:03 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1203 AM CDT Wed Oct 12 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 315 PM CDT Tue Oct 11 2016 19Z water vapor imagery shows an upper trough over the northern Rockies moving into the northern plains with zonal flow from the desert southwest into the southern plains. At the surface, a cold front stretched from southwest MN into northwestern NEB. For tonight and Wednesday, the cold front should move through the forecast area through the morning Wednesday bringing a chance for showers and thunderstorms to the area. Forecast soundings show the boundary layer remaining capped through the evening. So the thinking is precip chances will need the lift from the cold front to get vertical motion for storms. Much of the large scale forcing from the upper trough appears to remain mainly north of the forecast, although there is some signs of weak vorticity advection across the forecast area. Mid level lapse rates are progged to be steep enough for elevated instability on the order of 500 to 1000 J/kg. Although it is not completely certain lift from the front will be sufficient for convection. Many of the convective allowing models suggest coverage of storms will be limited or scattered at best with some inhibition still to overcome even with lift from the front. Because of this, have not gone crazy with POPs keeping a 40 to 50 percent chances rather than the likely POPs some guidance would give. Eventually the airmass stabilizes Wednesday afternoon with the front well south and east of the forecast area that precip chances will end. Lows tonight will be dependent on the timing of the front. Think lows will range from the mid 40s northwest to around 60 southeast. Have trended Wednesday's highs cooler thinking decent cold air advection and cloud cover will prevent much of a diurnal change. So highs are forecast to be in the mid 50s to near 60. .LONG TERM...(Wednesday night through Tuesday) Issued at 315 PM CDT Tue Oct 11 2016 On Thursday morning an expansive surface high pressure will build southward across the region in the wake of the mid level trough moving over the Great Lakes. Dry air will filter in overnight along with clear skies and light winds. This will set the stage for low temperatures in the lower to mid 30s across the forecast area. Patchy frost will be possible for most locations while more widespread frost is possible near the NE/KS state line. Highs on Thursday will struggle to reach the upper 50s within the return flow. With zonal flow aloft Thursday night the models agree on a weak shortwave tracking over the central plains. Soundings show that low level moisture will be in place for any lift that moves through. Although there are little to no signs of any instability in the profile. So confidence is low in the precipitation chances on Friday morning. On Saturday and Sunday a mid level trough tracks over the northern US, which will send a front trough the area. As of now the models show a brief period for some showers and storms along the front mainly Saturday night. Temperatures will moderate heading into this weekend with highs in the upper 70s to lower 80s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CDT Tue Oct 11 2016 Currently showers and thunderstorms are across portions of west- central and central Kansas. Radar and lightning data continues to suggest activity is weakening and diminishing in coverage. Confidence in activity reaching the terminals is low, however will maintain VCTS at all terminals overnight. Observations continue to show MVFR cigs pushing southward out of southern NE, current expectation is for these cigs to reach MHK by 06Z and the Topeka terminals by 08Z. Winds have shifted at MHK and will do so at the Topeka terminals near 06Z. Northerly winds will remain gusty throughout the day on Wednesday before diminishing after 00Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Wednesday night through Thursday morning for KSZ008>012-020. && SHORT TERM...Wolters LONG TERM...Sanders AVIATION...Baerg
Hazardous weather outlook, Oct 11, 3:18 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CDT TUE OCT 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-122030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 318 PM CDT TUE OCT 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY AFTER MIDNIGHT. LIGHTNING AND SMALL HAIL WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING TEMPERATURES ARE POSSIBLE WEDNESDAY NIGHT MAINLY ACROSS FAR NORTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:40 AM CDT | Frost Advisory | TOP | Dickinson, Douglas, Franklin, Geary, Jackson, Jefferson and 6 more | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.